Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 13, 2017, 2:51 PM PDT for Nevada County, Yuba County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2017, 2:51 PM PDT (21:51 UTC)
- Expired
- Apr 13, 2017, 3:15 PM PDT
- In force
- 24 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Nevada County, CA, Yuba County, CA
The radar
The Beale AFB radar (KBBX), 46 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WUUS56 KSTO 132151 SVRSTO CAC057-115-132215- /O.NEW.KSTO.SV.W.0004.170413T2151Z-170413T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sacramento CA 251 PM PDT THU APR 13 2017 The National Weather Service in Sacramento has issued a * Severe Thunderstorm Warning for... Southwestern Yuba County in central California... West central Nevada County in northern California... * Until 315 PM PDT * At 250 PM PDT, a severe thunderstorm was located over Beale AFB, or 10 miles east of Marysville, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. * Locations impacted include... Marysville, Lake Wildwood, Browns Valley, Hammonton, Smartville, Beale AFB, Olivehurst, Timbuctoo, Linda and Penn Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3900 12154 3922 12159 3929 12124 3910 12112 TIME...MOT...LOC 2150Z 270DEG 6KT 3913 12139 HAIL...1.00IN WIND...<50MPH $$ cs
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:10 AM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 13, 11:10 AM PDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1110 AM PDT Thu Apr 13 2017 Updated aviation discussion .SYNOPSIS... Pacific storm moves through today with some breezy wind, valley rain and mountain snow. Threat of thunderstorms today with possible small hail. Drier weather Friday and Saturday, then additional storms expected Sunday into next week. && .DISCUSSION... An upper level trough with a surface cold front is pushing through the area. Caltrans has reported 4 inches of snow between 9 am and 2 am at their Kingvale station at 6100 feet. Webcams show I80 snow covered from there up to Donner Pass. Blue Canyon at 3 am had rain and was 35 F, so the snow level is likely around 5500 feet. A Winter Weather Advisory remains in effect until 8 pm this evening. There may be a brief mid morning lull in snow intensity between the departing cold front and convective showers developing late in the morning and continuing through the afternoon into the early evening. These showers could be locally heavy, and if over highways could cause further travel problems with brief bursts of heavy snow. These could also locally lower snow levels below 4000 feet and possibly below 3500 feet. Convective development behind the cold front could bring heavier showers and thunderstorms starting as early as mid morning. The latest HRRR model run indicates these could start around the Sacramento to Marysville to Chico area by late morning, then across the Valley this afternoon. There could be a convergence area setting up around Redding, as well. Shear profiles more favorable in Northern and Central Sac Valley to support possible rotating storms, which could bring severe weather. Breezy southerly winds could gust to 20-25 mph this afternoon. Drier weather returns Friday and Saturday as upper level ridging moves over NorCal. Another upper low with a cold front spreads in Sunday from west to east. Precipitation amounts will generally be light, especially in the morning. A couple inches of snow are possible above 6000 feet late Sunday into early Monday. EK .EXTENDED DISCUSSION (Monday THROUGH Thursday) Northern California will remain under moist southwesterly flow on Monday, and likely continue to do so through at least the middle of next week. As such, periods of precipitation will be likely across most of the region, though the timing of individual shortwave troughs will likely remain uncertain for some time. As such, we've broad brushed the forecast with higher than climo chances of precipitation. Longer range models do hint at drier weather toward the end of next week. Dang && .AVIATION... Mainly VFR/MVFR conditions expected across Valley TAF sites today with occasional IFR in showers. Thunderstorms with small hail probable 20z through 03z in Valley and Sierra foothills with strong thunderstorms with weak tornadoes possible. Over the mountains, IFR/LIFR conditions will continue with snow levels lowering to 4000 ft. Winds will remain out of the south to west 5-15 kt with local gusts to 25 kt. JClapp && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 PM PDT this evening for Western Plumas County/Lassen Park. Winter Weather Advisory until 8 PM PDT this evening for West Slope Northern Sierra Nevada. &&
In the hours before
Special weather statement, Apr 13, 1:31 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
131 PM PDT THU APR 13 2017
CAZ016-017-132115-
Southern Sacramento Valley CA-Central Sacramento Valley CA-
131 PM PDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUTTER...SOUTH CENTRAL
BUTTE AND SOUTHWESTERN YUBA COUNTIES UNTIL 215 PM PDT...
At 131 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yuba City, or near Marysville, moving northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marysville, Yuba City, Tudor, Browns Valley, Hammonton, Olivehurst,
Arboga, South Yuba City, Linda, Iowa City, Sutter and Tierra Buena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3886 12168 3921 12180 3937 12163 3926 12138
3901 12150
TIME...MOT...LOC 2031Z 220DEG 14KT 3917 12166
csSpecial weather statement, Apr 13, 1:47 PM PDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Sacramento CA 147 PM PDT THU APR 13 2017 CAZ015-016-132130- Northern Sacramento Valley CA-Central Sacramento Valley CA- 147 PM PDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEHAMA...WEST CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES UNTIL 230 PM PDT... At 147 PM PDT, Doppler radar was tracking a strong thunderstorm over Greenwood, or near Orland, moving northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chico, Orland, Artois, Bluegum, Nord and Hamilton City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3954 12215 3967 12240 3990 12217 3975 12186 TIME...MOT...LOC 2047Z 204DEG 10KT 3968 12222 cs
Special weather statement, Apr 13, 2:02 PM PDT, 49 minutes before
Special Weather Statement National Weather Service Sacramento CA 202 PM PDT THU APR 13 2017 CAZ019-067-069-132145- Northern San Joaquin Valley CA-Motherlode CA- West Slope Northern Sierra Nevada CA- 202 PM PDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUOLUMNE AND CENTRAL CALAVERAS COUNTIES UNTIL 245 PM PDT... At 201 PM PDT, Doppler radar was tracking a strong thunderstorm over Forest Meadows, or 11 miles north of Sonora, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sonora, Calaveras Big Trees Sp, Tuttletown, Vallecito, Rail Road Flat, Copper Cove Village, Jupiter, Mountain Ranch, Springfield, Angels City, Avery, Forest Meadows, Copperopolis, Carson Hill, Chinese Camp, Dorrington, Phoenix Lake-Cedar, Angels Camp, Arnold and Columbia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3783 12049 3793 12067 3834 12051 3822 12008 TIME...MOT...LOC 2101Z 209DEG 37KT 3814 12044 cs
Special weather statement, Apr 13, 2:19 PM PDT, 32 minutes before
Special Weather Statement National Weather Service Sacramento CA 219 PM PDT THU APR 13 2017 CAZ015-066-068-132200- Northeast Foothills/Sacramento Valley CA- Northern Sacramento Valley CA-Western Plumas County/Lassen Park CA- 219 PM PDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEHAMA AND SOUTHEASTERN SHASTA COUNTIES UNTIL 300 PM PDT... At 219 PM PDT, Doppler radar was tracking a strong thunderstorm near Millville, or 7 miles southeast of Palo Cedro, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Redding, Red Bluff, Shingletown, Palo Cedro, Anderson, Whitmore, Inwood, Millville, Olinda, Dairyville and Cottonwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4020 12230 4029 12252 4068 12225 4062 12160 TIME...MOT...LOC 2119Z 244DEG 23KT 4050 12212 cs
Special weather statement, Apr 13, 2:45 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Sacramento CA 245 PM PDT THU APR 13 2017 CAZ016-017-132215- Southern Sacramento Valley CA-Central Sacramento Valley CA- 245 PM PDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUTTER... SOUTHWESTERN PLACER...SOUTHWESTERN YUBA AND SOUTHWESTERN NEVADA COUNTIES UNTIL 315 PM PDT... At 244 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from near Iowa City to near Beale AFB to near Roseville. Movement was northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Roseville, Rocklin, Marysville, Lincoln, Loomis, Olivehurst, Arboga, Granite Bay, Timbuctoo, Linda, Iowa City, Sheridan, Browns Valley, Hammonton, Pleasant Grove, Beale AFB, Wheatland and Loma Rica. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3933 12135 3875 12114 3875 12153 3925 12160 TIME...MOT...LOC 2144Z 223DEG 8KT 3928 12143 3912 12142 3878 12137 cs
Special weather statement, Apr 13, 2:48 PM PDT, 3 minutes before
Special Weather Statement National Weather Service Sacramento CA 248 PM PDT THU APR 13 2017 CAZ016-132230- Central Sacramento Valley CA- 248 PM PDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES UNTIL 330 PM PDT... At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near Ordbend, or 10 miles southwest of Chico, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chico, Glenn, Artois, Nord, Durham, Ordbend, Dayton and Hamilton City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3947 12202 3962 12223 3987 12182 3964 12157 TIME...MOT...LOC 2148Z 263DEG 8KT 3968 12199 cs
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 10:43 AM PDT | Special Weather Statement | STO | Sacramento | 62 min |
| Apr 13, 11:14 AM PDT | Special Weather Statement | STO | Yuba | 46 min |
| Apr 13, 12:08 PM PDT | Special Weather Statement | STO | El Dorado | 52 min |
| Apr 13, 12:19 PM PDT | Special Weather Statement | STO | Calaveras | 41 min |
| Apr 13, 12:53 PM PDT | Special Weather Statement | STO | Sacramento | 52 min |
| Apr 13, 1:31 PM PDT | Special Weather Statement | STO | Sutter | 44 min |
| Apr 13, 1:47 PM PDT | Special Weather Statement | STO | Glenn | 43 min |
| Apr 13, 2:02 PM PDT | Special Weather Statement | STO | Calaveras | 43 min |
| Apr 13, 2:19 PM PDT | Special Weather Statement | STO | Shasta | 41 min |
| Apr 13, 2:45 PM PDT | Special Weather Statement | STO | Yuba | 30 min |
| Apr 13, 2:48 PM PDT | Special Weather Statement | STO | Butte | 42 min |
| Apr 13, 3:11 PM PDT | Tornado Warning | STO | Nevada, Yuba | 49 min |
| Apr 13, 3:33 PM PDT | Special Weather Statement | STO | Placer | 42 min |
| Apr 13, 3:40 PM PDT | Special Weather Statement | STO | Butte | 35 min |
| Apr 13, 4:53 PM PDT | Special Weather Statement | STO | Butte | 37 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.